Qatar World Cup 2022FIFA World Cup 2022 Highlights | Japan vs Spain; Costa Rica vs Germany

Strong link between osteoporosis drugs and fractures

Hundreds of women across the world on the tablets have reported their bones breaking unexpectedly, with no apparent cause. Fractures were more common in those who had been taking the drugs for more than five years

October 17, 2010 02:35 pm | Updated 02:35 pm IST - London

Hundreds of thousands of women taking drugs for osteoporosis could be at risk of serious leg fractures. Doctors warn that the most commonly prescribed group of treatment, bisphosphonates, may cause breaks in the thigh bone.

More than 1.4 million women in Britain suffer severe osteoporosis, or thinning of the bones, which usually develops after the menopause. It is not known how many take bisphosphonates, sold under names such as Actonel, Reclast and Boniva. But they are the most widely prescribed treatments for the condition in Britain, reports the Daily Mail .

Officials are issuing a safety warning after it emerged that more than 300 women taking the tablets had suffered serious breaks of the femur bone in their thigh.

Normally these fractures are relatively rare and occur only in high impact accidents such as car crashes.

But hundreds of women across the world on the tablets have reported their bones breaking unexpectedly, with no apparent cause. Some have suffered fractures in both legs. Fractures were more common in those who had been taking the drugs for more than five years. Patients suffered painful, aching thighs for several weeks before the fracture occurred.

Ironically, the drugs are taken to reduce the risk of fractures, particularly in the hip where they can be dangerous.

The Food and Drugs Administration, which approves drugs in the US, has issued a warning on the labels of the drugs.

Top News Today

Comments

Comments have to be in English, and in full sentences. They cannot be abusive or personal. Please abide by our community guidelines for posting your comments.

We have migrated to a new commenting platform. If you are already a registered user of The Hindu and logged in, you may continue to engage with our articles. If you do not have an account please register and login to post comments. Users can access their older comments by logging into their accounts on Vuukle.